Alert archive / Kentucky / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Mar 18, 2025, 10:00 PM EDT for 19 counties in Kentucky. It took effect at Mar 19, 2025, 11:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2025, 10:00 PM EDT (02:00 UTC)
- In effect from
- Mar 19, 2025, 11:00 AM EDT
- Expired
- Mar 19, 2025, 10:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804 WWUS83 KJKL 190200 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 1000 PM EDT Tue Mar 18 2025 KYZ086>088-104-106>120-191115- /O.NEW.KJKL.FW.W.0002.250319T1500Z-250320T0200Z/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 1000 PM EDT Tue Mar 18 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM EDT WEDNESDAY FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from 11 AM to 10 PM EDT Wednesday. * AFFECTED AREA...Fire weather zone 086 Knox, Fire weather zone 087 Bell, Fire weather zone 088 Harlan, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, Fire weather zone 118 Letcher, Fire weather zone 119 Martin, and Fire weather zone 120 Pike. * TIMING...11 AM through 10 PM EDT Wednesday. * WINDS...South 10 to 20 mph with gusts of 30 to 40 mph. * RELATIVE HUMIDITY...10 to 20 percent. * TEMPERATURES...72 to 77 degrees. * IMPACTS...Any fires that develop are likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ GREIF
3 follow-up statements
719 WWUS83 KJKL 190926 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 526 AM EDT Wed Mar 19 2025 KYZ086>088-104-106>120-191730- /O.CON.KJKL.FW.W.0002.250319T1500Z-250320T0200Z/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 526 AM EDT Wed Mar 19 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... * AFFECTED AREA...Fire Weather Zone 086 Knox, Fire Weather Zone 087 Bell, Fire Weather Zone 088 Harlan, Fire Weather Zone 104 Elliott, Fire Weather Zone 106 Morgan, Fire Weather Zone 107 Johnson, Fire Weather Zone 108 Wolfe, Fire Weather Zone 109 Magoffin, Fire Weather Zone 110 Floyd, Fire Weather Zone 111 Lee, Fire Weather Zone 112 Breathitt, Fire Weather Zone 113 Knott, Fire Weather Zone 114 Owsley, Fire Weather Zone 115 Perry, Fire Weather Zone 116 Clay, Fire Weather Zone 117 Leslie, Fire Weather Zone 118 Letcher, Fire Weather Zone 119 Martin and Fire Weather Zone 120 Pike. * TIMING...From 11 AM this morning to 10 PM EDT this evening. * WINDS...South 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 20 percent. * TEMPERATURES...Up to 80. * IMPACTS...Any fires that develop are likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ GINNICK
701 WWUS83 KJKL 191734 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 134 PM EDT Wed Mar 19 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... KYZ086>088-104-106>120-200200- /O.CON.KJKL.FW.W.0002.000000T0000Z-250320T0200Z/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 134 PM EDT Wed Mar 19 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... * AFFECTED AREA...Fire Weather Zone 086 Knox, Fire Weather Zone 087 Bell, Fire Weather Zone 088 Harlan, Fire Weather Zone 104 Elliott, Fire Weather Zone 106 Morgan, Fire Weather Zone 107 Johnson, Fire Weather Zone 108 Wolfe, Fire Weather Zone 109 Magoffin, Fire Weather Zone 110 Floyd, Fire Weather Zone 111 Lee, Fire Weather Zone 112 Breathitt, Fire Weather Zone 113 Knott, Fire Weather Zone 114 Owsley, Fire Weather Zone 115 Perry, Fire Weather Zone 116 Clay, Fire Weather Zone 117 Leslie, Fire Weather Zone 118 Letcher, Fire Weather Zone 119 Martin and Fire Weather Zone 120 Pike. * TIMING...Until 10 PM EDT this evening. * WINDS...South 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 20 percent. * TEMPERATURES...Up to 80. * IMPACTS...Any fires that develop are likely to spread rapidly. Due to winds, fire behavior could become wild and erratic. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ VORST
010 WWUS83 KJKL 200147 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 947 PM EDT Wed Mar 19 2025 KYZ086>088-104-106>120-200300- /O.EXP.KJKL.FW.W.0002.000000T0000Z-250320T0200Z/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 947 PM EDT Wed Mar 19 2025 ...RED FLAG WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... However, elevated fire weather conditions consisting of low humidity and gusty winds will continue, especially on mid-slopes and ridgetops, through much of the overnight ahead of a cold frontal passage. $$ CMC
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 18, 8:30 PM EDT, 1 hour 30 minutes earlier. Its key messages:
- Winds will increase late tomorrow morning into the afternoon, with gusts of 30 to 40 mph possible.
- Wildfire danger increases tomorrow, with dry weather and increased wind.
- A cold front will bring showers for most places Wednesday night, followed be a sharp temperature drop.
Area forecast discussion, Mar 18, 8:30 PM EDT, 1 hour 30 minutes before
106 FXUS63 KJKL 190030 AAA AFDJKL AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 830 PM EDT Tue Mar 18 2025 .KEY MESSAGES... - Winds will increase late tomorrow morning into the afternoon, with gusts of 30 to 40 mph possible. - Wildfire danger increases tomorrow, with dry weather and increased wind. - A cold front will bring showers for most places Wednesday night, followed be a sharp temperature drop. && .UPDATE... Issued at 830 PM EDT TUE MAR 18 2025 00Z sfc analysis shows another fairly strong area of low pressure approaching the Ohio Valley. This is making for a relatively tight pressure gradient over Kentucky this evening and keeping the winds stirred from the south to southwest at 10 mph, or so, with occasional higher gusts. Currently, temperatures are running in the mid 60s most places but some upper 50s are noted in a couple of the sheltered eastern valleys - amid lighter winds. Meanwhile, dewpoints vary from the mid 30s west to the upper 20s in the far east. Have updated the forecast mainly to add in the latest obs and trends for the T/Td/Sky grids. These minor adjustments have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Wednesday night) Issued at 325 PM EDT TUE MAR 18 2025 The latest surface analysis shows high pressure parked near the gulf coast and some what of a gradient setting up across Kentucky. The mid-levels indicate ridging pushing northeastward across the Ohio Valley. This will keep the weather quiet through the short term period. Tonight, we will see a bit of a ridge valley split set up with decent inversion in the east, with lows in the low to mid 40s in most cases. Outside of these deeper valleys expect lows to be in the upper 40s to lower 50s tonight under mostly clear skies. The low level jet will increase tonight into Wednesday in response to the next storm system. The guidance suggest a sharp cut off on stronger winds mixing down, with HREF showing highest probabilities on the higher terrain and perhaps mainly west of I-75. This seems to align well with the placement of the strengthening low level jet. Given this opted to go with a Wind Advisory for mainly the Cumberland Valley region along and west of I-75. This can be reevaluated in subsequent shifts to see if this will be expanded eastward. The other concern to look at tomorrow is fire weather in the far east. This is where you have RH values forecast to drop below 25 percent, fuels close to thresholds and gusty winds out of the south. The issue is can we get the sustained winds that far east. Given some uncertainty opted to go with a SPS to cover fire weather concerns for now, but may need further headlines depending on forecast trends. The drier weather in the east will lead to warm temperatures, with highs near 80 degrees if not exceeding 80 degrees. Opted to increase afternoon highs above the NBM, but could see needing to go further given the potential for downslope flow. The aforementioned storm system to the west will progress into the Ohio Valley Wednesday night. This as a low pressure deepens and pushes northeast into the Great Lakes region and sends a cold front across Kentucky. This will result in a line of showers pushing east across the state and eventually across eastern Kentucky through the night Wednesday. Opted to drop any thunder mention for now given the big drop off in instability through the evening and night. Overall most locations will see a quarter of an inch or less, with some isolated high amounts of a half and inch possible showing up in some of the HREF probs. .LONG TERM...(Thursday through Tuesday) Issued at 325 PM EDT TUE MAR 18 2025 The models are in good agreement with an upper level trough swinging into the Ohio Valley. A cold front is slated to cross Kentucky early Thursday. This front will usher in much cooler weather Thursday, with highs in the in the low to upper 40s from west to east. Most of the area will see highs early in the day with fall temperatures into the upper 30s to lower 40s by the afternoon. There is good agreement on wrap around moisture with this system and this will mix some of the precipitation over to rain and/or snow from the higher terrain nearer the Virginia border. This could lead to some minor accumulations on mainly elevated and grassy surfaces mainly above 2000 feet around the Virginia border, but not expecting any impacts from this given the warm ground temperatures. Thursday night into Friday, there is good agreement in the ensemble and model suites for high pressure at the surface in the Gulf Coast to nose northward into the Ohio Valley. In the mid-level, we will see shortwave ridging set up across the Ohio Valley. This will lead to clearing skies and quiet weather through the portion of the period. The return flow will also lead to temperatures climbing back closer to normal for this time of year. Friday night into Saturday, we will see a mid-level shortwave approach from the west and push across the Ohio Valley. There are some timing differences with this wave as well a moisture return differences. Either way biggest issue here remains the lack of moisture, with most ensembles keeping PWAT values below 0.50. Given this PoPs have been capped at around the 20-30 percent chance range for this feature and mainly north of the Hal Rogers Parkway. Going forward from here, we remain near normal for the temperature through the period. There is a bit more divergence on the next storm system slated to push into the Ohio Valley Sunday into Monday. However, the 00z ensembles already showing a 50 to 60 percent chance of greater than quarter of an inch of rain from 8 PM Sunday to 8 PM Monday. Therefore, the latest NBM data gave in to categorical PoPs for Sunday night. There could be yet another disturbance on Tuesday as we get into more cyclonic flow underneath the larger upper level low placed across the Ohio Valley. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 815 PM EDT TUE MAR 18 2025 A dry lower atmosphere will keep the TAFs VFR through the period. Tonight, a low level jet strengthens across the area ahead of the next storm system. This will lead to LLWS from the south at around 40 kts for all terminals between 02Z and 13Z Wednesday. Then, by late morning, expect winds to begin mixing out of the south at 10-15 knots, with gust of 20-25 knots during the afternoon hours. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 11 PM EDT Wednesday for KYZ068-069- 079-080-083>085. && UPDATE...GREIF SHORT TERM...DJ LONG TERM...DJ AVIATION...DJ/GREIF
Hazardous weather outlook, Mar 18, 3:31 PM EDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 331 PM EDT Tue Mar 18 2025 KYZ044-050>052-058>060-086>088-104-106>120-191945- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 331 PM EDT Tue Mar 18 2025 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds will be gusty at times late Wednesday morning into early Wednesday evening, with gusts of 25-35 mph possible. Wildfire danger increases Wednesday afternoon, with dry conditions and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ068-069-079-080-083>085-191945- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- 331 PM EDT Tue Mar 18 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds will be gusty at times late Wednesday morning into early Wednesday evening, with gusts of 30-40 mph possible. Wildfire danger increases Wednesday afternoon, with dry conditions and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DJ
Nearby
Red Flag Warnings in Kentucky, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.